Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

August 19, 2021Sampson County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 19, 2021, 11:42 PM EDT for Sampson County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2021, 11:42 PM EDT (03:42 UTC)
Expired
Aug 20, 2021, 12:15 AM EDT
In force
33 min
Issued by
NWS Raleigh, NC
Hail
0.00 in
Wind
30

County Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 78 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 3.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2021-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2021-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1474 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

285 
WWUS82 KRAH 200342
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
1142 PM EDT Thu Aug 19 2021
 
NCZ088-089-200415-
Sampson NC-Cumberland NC-
1142 PM EDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of Sampson and
southeastern Cumberland Counties through 1215 AM EDT...

At 1141 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Clinton, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph, and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Clinton, Roseboro, Salemburg, Turkey and Hobbton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Heavy rainfall is occurring with this storm and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3484 7849 3485 7850 3485 7858 3516 7867
      3521 7817 3513 7816 3509 7817 3508 7816
      3492 7815 3485 7816 3483 7847
TIME...MOT...LOC 0341Z 263DEG 22KT 3501 7847 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

CA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 19, 10:00 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 19, 10:00 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1000 PM EDT Thu Aug 19 2021

.SYNOPSIS...
A weak surface boundary extending south from Virginia into South
Carolina will slowly shift east across central North Carolina
through Friday. A series of upper level disturbances will swing
across the Carolinas through early Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1000 PM Thursday...

Changes with this update included timing of the PoPs and reducing
them as storms move east across the region. Ongoing convection is
expected to move slowly across the region with the stronger storms
moving along the southern portion of the CWA. Continued chance to
likely PoPs through at least midnight then reducing PoPs to moderate
chance and slight through the rest of the night into the morning.
Lows tonight will be in the low to mid 70s, with an area or two of
patchy fog and or low status in the wake of the storms.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 300 PM Thursday...

The upper level trough across the Northeast/eastern Great Lakes will
close off and drift south into the mid-Atlantic by Saturday morning.
A lingering surface boundary will be moving across central NC into
eastern and southern portions of the state on Friday night. With
height falls, and a couple of short wave troughs rotating through
the base of the southward shifting upper trough, expect ample
forcing for ascent to generate numerous showers and storms across
central NC. Precipitation and stronger convection will be focused
across the eastern Piedmont and Coastal Plain where a few storms
could be strong given enhanced deep layer shear profiles and cooler
mid levels. Main severe weather threat will be from heavy rain and a
localized flooding risk with a localized downburst/damaging wind
gust threat. Convection will shift east with time into Friday
evening and wane overnight as the best forcing shifts east. Highs
will range in the mid 80s to around 90 with lows in the upper 60s
to around 70. -Blaes

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 355 PM Thursday...

A closed mid/upper low will move east across the northern Mid-
Atlantic on Saturday and Sunday, while the trough axis continues to
slowly push east across eastern NC. At the surface, there will be a
weak lee trough along with a weak cold front draped over eastern NC.
This will result in isolated to scattered showers and storms
Saturday afternoon and evening, mainly along and east of the front
in the Coastal Plain and Sandhills. Coverage and intensity of any
convection are expected to be lower than today/tomorrow given the
exiting shortwave trough, turning the flow aloft more northwesterly
and decreasing PW values to about 1.25-1.75". Temperatures will be
near average with highs in the mid-80s to near 90. By Sunday as the
mid/upper trough begins to move off the coast, even more subsidence
and dry NW flow aloft mean the area should be mostly dry though
convection still cannot be ruled out. POPs are only in the slight to
low chance range (again highest SE). Rising heights will bring
temperatures into the upper-80s to lower-90s. Lows both nights will
be in the upper-60s to lower-70s.

Regarding the tropics, the mid/upper trough will cause Tropical
Cyclone Henri to turn to the north, tracking well east of the NC
coast on Saturday and potentially into the southern New England
coast on Sunday/Monday. Thus the only significant impacts NC will
receive from Henri are some dangerously high swells and rip currents
along the coast on Friday and Saturday.

As the trough moves off the East Coast, it will be replaced by a
strengthening mid/upper ridge centered over the lower Mississippi
Valley. This will result in rising heights and NW flow aloft. Thus
POPs continue to only be in the slight to low chance range. The best
chance for some isolated convection will be in the Coastal Plain and
Sandhills near the sea breeze, while the west will be under more
influence from the mid-level warming/subsidence from the
aforementioned ridge. POPs start to increase again on Wednesday and
Thursday as the mid/upper ridge begins to retrograde west into the
Southern Plains.

Monday and Tuesday look to be the hottest days, with highs in the
upper-80s to mid-90s, before decreasing slightly Wednesday/Thursday.
Lows will still be in the upper-60s to lower-70s.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 730 PM Thursday...

A line of storms currently extending east of CLT to SW of INT will
continue to move east across the southern portions of central NC
this evening.  While the more intense storms are well south of
INT/GSO, a storm cannot be ruled out through 02Z.  As the storms
move east they should weaken before reaching RDU/FAY/RWI in the 03-
06Z time frame.  Once the storms move east of the TAFS sites after
06Z, mostly VFR is expected, with some brief stratus possible around
sunrise, particularly in the wake of the showers and storms.
Confidence remains low as guidance is mixed.

For Friday, any early ceilings should lift to VFR by mid-morning,
with storms expected to redevelop by late afternoon as an upper
disturbance crosses the area.  Storms chances will be greatest from
RDU east.  -Smith

Outlook: Expect a chance of mainly afternoon and evening showers and
storms across the area with the greatest coverage on Friday and
perhaps more limited coverage on Sunday and Monday. Late night and
daybreak fog and stratus is also possible, especially Friday and
Saturday mornings. -Blaes

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

$$ SYNOPSIS...Blaes
NEAR TERM...CA
SHORT TERM...Blaes
LONG TERM...Danco
AVIATION...Smith/Blaes
Hazardous weather outlook, Aug 19, 3:25 PM EDT, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
325 PM EDT Thu Aug 19 2021

NCZ007>011-021>028-038>043-073>078-083>086-088-089-201930-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
325 PM EDT Thu Aug 19 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms may produce a few strong to severe wind
gusts this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy downpours and localized flooding will be possible in scattered
to numerous thunderstorms Friday. An isolated strong to severe storm
will also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 19, 10:21 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1021 PM EDT Thu Aug 19 2021

NCZ026-027-040>043-076-077-088-089-200315-
Lee NC-Nash NC-Johnston NC-Chatham NC-Franklin NC-Sampson NC-
Harnett NC-Wake NC-Wilson NC-Cumberland NC-
1021 PM EDT Thu Aug 19 2021

...An area of scattered thunderstorms will impact portions of
southern Nash, northwestern Sampson, Harnett, northeastern
Cumberland, Lee, Wake, western Wilson, Johnston, Chatham and south
central Franklin Counties through 1115 PM EDT...

At 1018 PM EDT, Doppler radar was tracking scattered thunderstorms
across the area moving mainly northeast at 15 mph. Some storms will
produce heavy rainfall and will have frequent cloud to ground
lightning.

HAZARD...Winds in excess of 40 mph, pea size hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Raleigh, Cary, Sanford, Smithfield, Pittsboro, Lillington, Siler
City, Wilson, Garner and Fuquay-Varina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3559 7804 3559 7806 3554 7809 3511 7845
      3530 7919 3531 7919 3533 7924 3548 7935
      3551 7934 3552 7938 3573 7955 3584 7954
      3585 7924 3588 7925 3586 7908 3587 7883
      3592 7881 3589 7782 3586 7782
TIME...MOT...LOC 0218Z 241DEG 14KT 3560 7873

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, Aug 19, 10:27 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1027 PM EDT Thu Aug 19 2021

NCZ077-086-088-089-200330-
Hoke NC-Sampson NC-Harnett NC-Cumberland NC-
1027 PM EDT Thu Aug 19 2021

...Strong thunderstorms will impact portions of northwestern Sampson,
southwestern Harnett, Cumberland and eastern Hoke Counties through
1130 PM EDT...

At 1026 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Pope AFB to 8 miles north
of Rex. Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph, pea size hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fayetteville, Fort Bragg, Godwin, Pope AFB, Hope Mills, Spring Lake,
Eastover, Roseboro, Stedman and Wade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3484 7891 3486 7893 3487 7892 3490 7894
      3495 7903 3490 7911 3490 7914 3517 7912
      3518 7910 3519 7910 3521 7912 3533 7911
      3519 7838 3485 7850 3485 7883 3483 7889
TIME...MOT...LOC 0226Z 282DEG 18KT 3525 7896 3498 7902

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, Aug 19, 11:07 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1107 PM EDT Thu Aug 19 2021

NCZ023-024-200400-
Alamance NC-Orange NC-
1107 PM EDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of southern Alamance
and Orange Counties through MIDNIGHT EDT...

At 1106 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mebane, or 8 miles east of Graham, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chapel Hill, Burlington, Graham, Hillsborough, Carrboro, Mebane, Haw
River, Swepsonville, Alamance and Efland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3624 7895 3586 7902 3586 7908 3588 7925
      3586 7925 3585 7924 3584 7954 3585 7954
      3601 7953 3624 7908
TIME...MOT...LOC 0306Z 237DEG 11KT 3602 7925

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CA
Special weather statement, Aug 19, 11:16 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1116 PM EDT Thu Aug 19 2021

NCZ025-040>042-077-078-088-089-200415-
Johnston NC-Chatham NC-Sampson NC-Durham NC-Harnett NC-Wake NC-
Wayne NC-Cumberland NC-
1116 PM EDT Thu Aug 19 2021

...Strong thunderstorms will impact portions of southwestern Wayne,
northern Sampson, eastern Harnett, northeastern Cumberland, Wake,
Johnston, northeastern Chatham and southern Durham Counties through
1215 AM EDT...

At 1114 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Morrisville to near Angier to near Godwin.
Movement was east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Raleigh, Durham, Cary, Smithfield, Lillington, Wake Forest, Garner,
Fuquay-Varina, Clayton and Dunn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3598 7843 3594 7839 3593 7835 3591 7835
      3590 7834 3565 7820 3521 7810 3516 7869
      3550 7887 3586 7902 3587 7901 3598 7879
      3602 7854
TIME...MOT...LOC 0314Z 259DEG 14KT 3582 7881 3554 7871 3522 7861

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CA
Special weather statement, Aug 19, 11:37 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1137 PM EDT Thu Aug 19 2021

NCZ007>010-025-026-041-200430-
Franklin NC-Vance NC-Durham NC-Person NC-Warren NC-Wake NC-
Granville NC-
1137 PM EDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of southeastern Person,
Vance, northwestern Warren, Granville, north central Wake, northern
Durham and northwestern Franklin Counties through 1230 AM EDT...

At 1137 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oxford, moving southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Durham, Henderson, Oxford, Creedmoor, Warrenton, Butner, Franklinton,
Norlina, Kittrell and Rougemont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3653 7808 3599 7844 3604 7876 3602 7899
      3603 7899 3624 7895 3654 7853 3654 7811
TIME...MOT...LOC 0337Z 305DEG 11KT 3624 7859

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CA
Special weather statement, Aug 19, 11:42 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1142 PM EDT Thu Aug 19 2021

NCZ088-089-200415-
Sampson NC-Cumberland NC-
1142 PM EDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of Sampson and
southeastern Cumberland Counties through 1215 AM EDT...

At 1141 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Clinton, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph, and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clinton, Roseboro, Salemburg, Turkey and Hobbton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3484 7849 3485 7850 3485 7858 3516 7867
      3521 7817 3513 7816 3509 7817 3508 7816
      3492 7815 3485 7816 3483 7847
TIME...MOT...LOC 0341Z 263DEG 22KT 3501 7847

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CA

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:07 PM EDTSevere Thunderstorm WarningRAHMontgomery, Richmond, Stanly38 min
Aug 19, 8:42 PM EDTSevere Thunderstorm WarningRAHChatham, Montgomery, Moore, Randolph63 min
Aug 19, 8:48 PM EDTSpecial Weather StatementRAHJohnston42 min
Aug 19, 8:54 PM EDTSpecial Weather StatementRAHRichmond51 min
Aug 19, 9:18 PM EDTSpecial Weather StatementRAHHarnett57 min
Aug 19, 9:27 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Moore, Richmond, Scotland63 min
Aug 19, 10:21 PM EDTSpecial Weather StatementRAHChatham, Harnett, Johnston, Lee, Wake54 min
Aug 19, 10:27 PM EDTSpecial Weather StatementRAHCumberland63 min
Aug 19, 11:07 PM EDTSpecial Weather StatementRAHAlamance, Orange53 min
Aug 19, 11:16 PM EDTSpecial Weather StatementRAHJohnston, Wake59 min
Aug 19, 11:37 PM EDTSpecial Weather StatementRAHDurham, Granville, Vance53 min
Aug 20, 12:11 AM EDTAreal Flood AdvisoryRAHDurham, Granville, Person, Vance, Warren109 min
Aug 20, 12:13 AM EDTSpecial Weather StatementRAHWayne32 min
Aug 20, 3:38 PM EDTSpecial Weather StatementRAHHoke52 min
Aug 20, 3:42 PM EDTSpecial Weather StatementRAHJohnston63 min
Aug 20, 4:03 PM EDTSevere Thunderstorm WarningRAHJohnston42 min
Aug 20, 4:23 PM EDTSpecial Weather StatementRAHCumberland67 min
Aug 20, 4:48 PM EDTSpecial Weather StatementRAHJohnston, Wayne, Wilson57 min
Aug 20, 4:55 PM EDTSpecial Weather StatementRAHDurham50 min
Aug 20, 5:05 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne, Wilson40 min
Aug 20, 5:37 PM EDTSpecial Weather StatementRAHEdgecombe38 min
Aug 20, 6:18 PM EDTSpecial Weather StatementRAHEdgecombe42 min
Aug 20, 6:51 PM EDTSpecial Weather StatementRAHEdgecombe39 min
Aug 20, 7:08 PM EDTSpecial Weather StatementRAHAlamance52 min
Aug 20, 7:47 PM EDTSpecial Weather StatementRAHAlamance43 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.